Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 197, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 22, 2017, 9:49 PM CDT for Dallas County, Polk County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 9:49 PM CDT (02:49 UTC)
- Expired
- Jun 22, 2017, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Dallas County, IA, Polk County, IA
The radar
The Des Moines radar (KDMX), 5 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 10:07 PM CDT | TSTM WND DMG | 1 Sw Polk City, IA | 18 DIAMETER TREE BRANCH DOWN NEAR SPORTS COMPLEX. DELAYED REPORT AND TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1853 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1487 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted.
358 WUUS53 KDMX 230249 SVRDMX IAC049-153-230330- /O.NEW.KDMX.SV.W.0197.170623T0249Z-170623T0330Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 949 PM CDT THU JUN 22 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northwestern Polk County in central Iowa... Northeastern Dallas County in central Iowa... * Until 1030 PM CDT. * At 947 PM CDT, a severe thunderstorm was located over Woodward, or 11 miles east of Perry, moving east at 25 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Ankeny, Johnston, Polk City, Saylorville, Granger, Woodward, Big Creek Lake, Saylorville Lake, Elkhart, Alleman, Sheldahl, Margo Frankel Woods State Park, Big Creek State Park and Ankeny Regional Airport. This includes Interstate 35 between mile markers 88 and 101. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4165 9356 4179 9397 4186 9393 4186 9341 TIME...MOT...LOC 0247Z 288DEG 21KT 4183 9388 HAIL...1.00IN WIND...<50MPH $$ Cogil
2 follow-up statements
429
WWUS53 KDMX 230310
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1010 PM CDT THU JUN 22 2017
IAC049-230320-
/O.CAN.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Dallas IA-
1010 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0310Z 295DEG 23KT 4176 9370
$$
IAC153-230330-
/O.CON.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Polk IA-
1010 PM CDT THU JUN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHWESTERN POLK COUNTY...
At 1010 PM CDT, a severe thunderstorm was located over Polk City, or
near Johnston, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ankeny, Johnston, Polk City, Saylorville, Granger, Saylorville Lake,
Big Creek Lake, Elkhart, Alleman, Margo Frankel Woods State Park, Big
Creek State Park and Ankeny Regional Airport.
This includes Interstate 35 between mile markers 88 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0310Z 295DEG 23KT 4176 9370
HAIL...1.00IN
WIND...60MPH
$$
Cogil928
WWUS53 KDMX 230323
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1023 PM CDT THU JUN 22 2017
IAC153-230332-
/O.EXP.KDMX.SV.W.0197.000000T0000Z-170623T0330Z/
Polk IA-
1023 PM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK COUNTY WILL
EXPIRE AT 1030 PM CDT...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning will be allowed to expire.
LAT...LON 4174 9381 4183 9380 4182 9344 4165 9356
TIME...MOT...LOC 0322Z 288DEG 21KT 4174 9362
$$
CogilWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:02 PM CDT, 6 hours 47 minutes earlier.
Area forecast discussion, Jun 22, 3:02 PM CDT, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 302 PM CDT Thu Jun 22 2017 .SHORT TERM.../Tonight through Friday/ Issued at 300 PM CDT Thu Jun 22 2017 The focus of the short term forecast is the potential for strong to severe thunderstorms tonight into early Friday morning. Scattered showers and isolated thunderstorms have festered through the afternoon across portions of south central Iowa. Convection has been focused along 20 knot jet axis and weak MCV tracking along the Missouri state line. The next round of thunderstorms will initiate near an advancing cold front. At 300 PM, front extends near Sioux City to Mason City. The front will begin to surge southeast with shortwave aloft moving through the Northern Plains aiding convective initiation. Ahead of the front, an unstable airmass is in place with MU CAPE values near 1500 j/kg. 0-3 km bulk shear is progged near 30-45 knots. Strong to marginally severe thunderstorms are expected with damaging winds and hail possible. Showers and thunderstorms will end over south central Iowa by 6 AM Friday. Surface high pressure will build over the Dakotas with a cooler and drier airmass spreading over the Midwest. A Northwest wind will be increasing during the afternoon with a tightening pressure gradient. Highs will be unseasonably cool with 70s for most locations. .LONG TERM.../Friday night through Thursday/ Issued at 300 PM CDT Thu Jun 22 2017 Highlights of the extended forecast include a continuation of below average temperatures through the middle of next week with chances for precipitation mid to late next week. Surface high pressure will build from the Northern Plains into the Ozarks through Monday. The associated airmass will bring highs in the 70s with lows in the upper 40s and 50s. Dry conditions are expected with the exception of Saturday afternoon in north central Iowa. A shortwave trough digging over the Midwest and daytime heating will create enough instability for a few showers and isolated thunderstorms. An upper ridge begins to build into the Plains on Tuesday. The pressure gradient will begin to increase across the Plains ahead of a leeside trough. Chances for showers and thunderstorms will be on the increase with return flow developing along with temperatures returning to near to above average. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jun 22 2017 While storms have moved away from most TAF sites, KDSM will continue to battle scattered storms early in the 18z issuance period. Then all TAF sites will battle storms this evening with cold frontal passage. Overall, VFR conditions expected, but may see conditions fall to MVFR at times, especially with stronger storms and frontal passage itself. Hints at some fog post frontal passage, but confidence in winds going light enough not there to introduce any at KFOD/KMCW/KALO, so have held off. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Angle LONG TERM...Angle AVIATION...Curtis
Hazardous weather outlook, Jun 22, 3:31 PM CDT, 6 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 331 PM CDT Thu Jun 22 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-232045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 331 PM CDT Thu Jun 22 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Numerous thunderstorms will develop near and along an advancing cold front through tonight. There will be a slight risk of severe weather with large hail, damaging wind and locally heavy rains the primary threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances return to the forecast Tuesday Night and Wednesday. The severe weather potential during these times will be better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed from late this afternoon into the evening.
In the hours before
Local storm report, Jun 22, 9:02 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 2 ESE AREDALE 42.82N 92.98W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:18 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL BRISTOW 42.78N 92.90W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 22, 9:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
924 PM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 1 NNE ALLISON 42.76N 92.79W
06/22/2017 E1.00 INCH BUTLER IA TRAINED SPOTTER
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 45 min |
| Jun 22, 8:22 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 38 min |
| Jun 22, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 65 min |
| Jun 22, 10:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 46 min |
| Jun 22, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Polk, Warren | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.